Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Chest pain, depression. Taking Amitripyline. Will it be effective? Is giddyness a side effect?

I have been prescribed Amitripyline 10mg for two weeks then to go up onto 20mg. I have been on it for 5 days now. Prescribed for pain that I have had for the last few months in my chest which they have been unable to figure out what it is. Also prescribed for depression, owing to the fact I've been in pain for so long and it is starting to get on top of me. Just wondering how this works with the pain, should I have noticed a effect already in terms of the effect it will have on my pain? Also I understand that the depression side of things may take around two weeks before I notice a change - is that right?
Finding it slightly hard to tell what are side effects from this and not the other problems I was having before. Have felt abit giddy at times, is this something that should settle down once I have been on this for a while?
Asked On : Sat, 20 Apr 2013
Answers:  2 Views:  32
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Psychiatrist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Amitryptilline is a tricyclic antidepressant, which is used in the treatment of depression as well as as in the management of chronic pain syndromes. Chronic pain syndromes (especially somatoform pain disorders, where there is no medical cause for the chronic pain) may share the same neuro-chemical pathways as that of depression. This is why certain anti-depressants are effective in chronic pain management.

Guiddiness can be a side effect of Amitryptilline, but usually most anti-depressant related side effects subside on their own within a few weeks. You are also correct in your view that antidepressants can take around 2 weeks or more to bring about their full effects and so, you have to be patient and continue the medication as advised.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Sat, 20 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

General & Family Physician Dr. Nirmala P's  Response
Hi, thanks for asking in Healthcare Magic.

Amitriptyline, a Tricyclic anti depressant is also used in severe fibromyalgia pain (your chronic chest pain). The giddiness is due to the drug. Amitriptyline results in postural hypotension ie., sudden fall in BP and this causes giddiness. Tolerance (adaptation) occurs for this side effect and so you will be able to overcome this side effect after some time as it will go away.

The optimal effect of this drug is seen only at a particular (narrow range) plasma concentration ie between 50 to 100 ng/ml. Concentration higher or lower than this will not be very effective. Also wide difference in plasma concentration is achieved in different persons.

Though the analgesic (pain relieving) dose varies between 25 to 150 mg/day the optimal dose is 75 mg/day. With this dose, the analgesic action starts within a period of 1 to 7 days. You are taking a sub clinical dose, your dose needs to be increased on a weekly basis. The anti depressant effect starts in 2 weeks time.

Analgesic mechanism is not known. But it is thought to modulate pain signalling in the spinal cord.

I hope this is useful to you.

Answered: Sat, 20 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor